Medicines that may cause vaginal symptoms

Many medicines change the balance of bacteria that normally live in the vagina, which can cause vaginal symptoms. This is very common in women of childbearing age but can occur at any age. Vaginal symptoms caused by a medicine rarely lead to serious health problems, although the symptoms can be uncomfortable.

Medicines that may cause vaginal symptoms include:

  • Antibiotics, such as penicillin and amoxicillin.
  • Birth control pills.
  • Hormone replacement therapy.
  • Medicines used to treat cancer (chemotherapy).
  • Vaginal sprays, douches, and spermicides.

Vaginal symptoms may clear up on their own once you stop taking a medicine. A yeast infection can be treated with a vaginal cream, tablet, or suppository.

If you think your vaginal symptoms may be caused by a medicine:

  • Call the doctor who prescribed the medicine to determine whether you should stop taking it or take a different one. An appointment may not be necessary.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

Last Updated: November 2, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.